Wisconsin, 2002

Flooding in Wisconsin, April 14 to 28, 2002

April 14 to 28, 2002 · NWS GRB · 2 events in 2 counties and zones

Warm temperatures during the second week of the month led to significant runoff from snow melt over the northeast Wisconsin. The melted snow plus additional rainfall resulted in moderate flooding in the Brule/Menominee river basin (Florence co.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Warm temperatures during the second week of the month led to significant runoff from snow melt over the northeast Wisconsin. The melted snow plus additional rainfall resulted in moderate flooding in the Brule/Menominee river basin (Florence co. and Marinette co.). Flooding was mostly to boat docks, piers and wooded areas, but homes in Aurora (Florence co.) were flooded as the Menominee river rose to more than 3 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 14, 3:00 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 14, 3:00 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT SUN APR 14 2002

FORECAST CONCERN REVOLVES AROUND TSTM POTENTIAL EARLY IN FORECAST

STRONG VORT SEEN ON WATER VAPOR IMAGERY PUSHING THROUGH CENTRAL WI. AT
THE SURFACE...TROF EXTENDS SOUTH FROM LOW OVER NORTHEAST MN. BEST
INSTABILITY AHEAD OF THIS TROF OVER SOUTHERN WI WHERE DEW POINTS HAVE
PUSHED INTO THE MID 50S AND SUNSHINE WAS ABLE TO WARM TEMPS INTO THE
70S. AT THIS TIME A FEW PULSE TYPE STORMS PUSHING THROUGH NORTHEAST WI.
SOME STRONGER STORMS IN WESTERN PART OF WATCH AREA.

VORT WITH MID LEVEL SPEED MAX TO PUSH EAST OF THE STATE THIS EVENING
WITH THREAT OF STORMS. EXPECT SKIES TO CLEAR WITH PASSAGE.  SECOND VORT
TO PUSH THROUGH OVERNIGHT...THOUGH DRYING SEEN WITH MODELS. WILL ONLY
SEE SOME MID LEVEL CLOUDINESS OVERNIGHT WHICH WILL HELP KEEP TEMPS UP.
WILL GO WITH WARMER FWC GUIDANCE.

RIDGE BUILDING MON WITH 850 TEMPS CLIMBING TO NEAR 18 TO BRING SUMMER
LIKE TEMPS TO CWA NEXT TWO DAYS. MODELS CONTINUE TO SHOW SIG INSTABILITY
OVER CWA MON AND AGAIN TUE.  THOUGH ATMOSPHERE WILL BE TOO CAPPED ON
MON. APPROACHING SYSTEM ON TUE MAY PROVIDE TRIGGER FOR STORMS LATE IN
THE DAY. SOME DIFFERENCES SEEN YET FOR MID WEEK WITH MODELS SLOWING DOWN
MOVEMENT OF COLD FRONT THROUGH CWA.  MAIN PCPN THREAT LOOKS TO BE TUE
NIGHT.

LITTLE CHANGE MADE TO EXTENDED WITH COOLER/MORE SEASONABLE TEMPS
EXPECTED.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 14, 11:00 AM CST, 5 hours 21 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN APR 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL...
NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING.

AN APPROACHING COLD FRONT OVER MINNESOTA WILL INITIATE MORE
THUNDERSTORMS THIS AFTERNOON OVER WESTERN WISCONSIN. THESE THUNDERSTORMS
WILL INTENSIFY AS THEY MOVE EASTWARD THROUGH CENTRAL AND EASTERN
WISCONSIN. SOME CLEARING OVER PARTS OF CENTRAL AND EAST CENTRAL
WISCONSIN WILL ENHANCE THE THREAT FOR SEVERE THUNDERSTORMS IN THESE
AREAS. THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH
DAMAGING WIND ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 14, 11:00 AM CST, 5 hours 21 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN APR 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL...
NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING.

AN APPROACHING COLD FRONT OVER MINNESOTA WILL INITIATE MORE
THUNDERSTORMS THIS AFTERNOON OVER WESTERN WISCONSIN. THESE THUNDERSTORMS
WILL INTENSIFY AS THEY MOVE EASTWARD THROUGH CENTRAL AND EASTERN
WISCONSIN. SOME CLEARING OVER PARTS OF CENTRAL AND EAST CENTRAL
WISCONSIN WILL ENHANCE THE THREAT FOR SEVERE THUNDERSTORMS IN THESE
AREAS. THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH
DAMAGING WIND ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Apr 14, 1:35 PM CST, 2 hours 46 minutes before
WIZ045-048>050-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT SUN APR 14 2002

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WAUSHARA...
WINNEBAGO...CALUMET...AND MANITOWOC COUNTIES UNTIL 6 PM.
A STRONG UPPER LEVEL DISTURBANCE WILL CONTINUE TO TRIGGER
SCATTERED THUNDERSTORMS OVER EAST CENTRAL WISCONSIN THIS
AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL. DAMAGING
WINDS ARE ALSO POSSIBLE.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
RELAY ANY SEVERE WEATHER REPORTS TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Apr 14, 3:20 PM CST, 1 hour 1 minute before
WIZ045-048>050-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
420 PM CDT SUN APR 14 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR WAUSHARA...
WINNEBAGO...CALUMET...AND MANITOWOC COUNTIES HAS BEEN CANCELLED.

SCATTERED THUNDERSTORMS AND SHOWERS WILL CONTINUE OVER EAST CENTRAL
WISCONSIN LATE THIS AFTERNOON...THOUGH THE STRONGEST STORMS WILL REMAIN
OVER THE SOUTHERN PORTION OF THE STATE IN THE AREA OF BEST INSTABILITY.

TE
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Florence

When
April 14, 4:21 PM CST to April 23, 3:00 AM CST
Where
Florence forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Flood, Marinette

When
April 15, 9:00 AM CST to April 28, 5:00 PM CST
Where
Marinette forecast zone
Property damage
$1,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292164, 5292165.